Tornado, Washington
- When
- February 24, 6:35 PM CST to 6:37 PM CST
- Where
- Washington County, 7 mi W of Winterville
- Rating
- F0
- Path length
- 2 mi
- Path width
- 180 yd
- Crop damage
- $3,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 33.500, -91.183
2 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 24, 2:18 PM CST, 4 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 218 PM CST SAT FEB 24 2001 ETA/AVN IN GOOD AGREEMENT THIS RUN THAT NEGATIVELY TILTED SHORTWAVE...OVER NM AT 12Z...WILL EJECT RAPIDLY TO THE NE OVERNIGHT WITH SW MID LEVEL FLOW REMAINING. ASSOCIATED COLD FRONT CURRENTLY MOVING THROUGH E TX/E OK WITH GOOD LINE OF CONVECTION ALONG IT. AIRMASS AHEAD OF FRONT UNSTABLE WITH CAPES 1000-2000 J/KG AND HELICITIES 300-500 M2/S2. WITH STRONG FRONTAL FORCING THROUGH THE UNSTABLE AIRMASS IN PLACE...STILL EXPECT SQUALL LINE TO CONTINUE TO DEVELOP AND PUSH ACROSS THE CWFA TONIGHT. GOOD DIFFERENTIAL DIVERGENCE FROM 300-850 MB SHOULD DIMINISH...HOWEVER...LATE TONIGHT AS MID/UPPER JET LIFTS OUT WITH THE WAVE. GOOD LOW LEVEL JET...IN EXCESS OF 60 KNOTS...WILL CONTINUE JUST AHEAD OF THE FRONTAL BOUNDARY. WILL GO WITH CATEGORICAL POPS AND CONTINUE MENTION OF SEVERE. ALSO...BOTH ETA/AVN INDICATE PRECIPITABLE WATERS AROUND 1.5 INCHES AHEAD OF THE FRONT TONIGHT. WILL CONTINUE WITH HEAVY RAIN WORDING...BUT SPEED OF SYSTEM SHOULD RESULT IN MOST PRECIP FALLING IN THE INITIAL ONE-TWO HOURS AFTER STARTING AND AVERAGE REMAINING AROUND ONE INCH. FRONTAL BOUNDARY WILL MOVE OUT OF THE AREA SUNDAY MORNING...BUT ONLY FOR A SHORT WHILE. FRONT GETS HUNG UP ALONG THE COAST WITH SOME MOISTURE RETURN OVER IT EVIDENT BY LATE IN THE DAY SUNDAY. GOOD MOISTURE RETURN IN THE 295-310K THETA LAYER SUNDAY NIGHT INTO MONDAY WITH THE ATMOSPHERE BEING MOIST ENOUGH FOR SOME PRECIP TO REACH THE GROUND BY SUNDAY EVENING OVER THE EXTREME S AND CENTRAL SECTIONS BY EARLY MONDAY MORNING. ETA IS THE MOST AGGRESSIVE WITH THE MOISTURE RETURN AS IT USUALLY IS...WHILE THE AVN IS NOT FAR BEHIND. GOOD SLOPE OF THETA SURFACES ALONG WITH 25 KNOT AVERAGE WINDS THROUGH THE 295-310K THETA LAYER WILL RESULT IN GOOD PRESSURE ADVECTION WITH LOWERING CONDENSATION PRESSURE DEFICITS MONDAY INTO MONDAY NIGHT. WITH INCREASING ELEVATED INSTABILITY WILL ALSO SEE SOME ELEVATED CONVECTION BY MONDAY NIGHT. MRF SHOWING WARM FRONT MAKING ITS WAY INTO C MS BY TUE MORNING... BECOMING COLD AGAIN AND PUSHING INTO S SECTIONS BY WED MORNING. ONCE AGAIN THOUGH...BOUNDARY GETS STUCK OVER THE COAST WITH GOOD ISENTROPIC LIFT SETTING BACK UP THU INTO FRI. NOGAPS A LITTLE SLOWER WITH PRECIP COMING BACK NORTH...NOT UNTIL MONDAY NIGHT. NOGAPS ALSO HAS DIFFERING SOLUTION IN THE LATTER PART OF THE PERIOD WITH FRONT NOT SO INCLINED TO BACK UP AGAIN. NCEP LEANING MORE TOWARD THE MRF...WILL DO THE SAME. EVEN THOUGH MIXED LAYER WILL DIMINISH SOMEWHAT AFTER SUNSET...EXPECT WINDS TO REMAIN AT CRITERIA LEVEL FOR WIND ADVISORY FOR AREA LAKES THIS EVENING. WINDS SHOULD DIMINISH FURTHER AFTER SQUALL LINE PASSES. JAN 56/70/45/64 9-24 MEI 58/72/45/65 9224 .JAN... MS...WIND ADVISORY FOR AREA LAKES THIS EVENING. LA...WIND ADVISORY FOR AREA LAKES THIS EVENING. AR...WIND ADVISuORY FOR AREA LAKES THIS EVENING. 26
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072> 074-251200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 200 PM CST SAT FEB 24 2001 ...THUNDERSTORMS... A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...PARTICULARLY IN AREAS WHICH SEE SOME SUNSHINE. ANY STORMS WHICH DEVELOP COULD PRODUCE HAIL...DAMAGING WINDS...OR TORNADOES. THE PRIMARY SEVERE WEATHER THREAT WILL BE LATER THIS EVENING AND TONIGHT AS A SQUALL LINE MOVES THROUGH FROM WEST TO EAST. THE MAIN THREAT WILL BE DAMAGING WINDS...WITH ISOLATED HAIL AND TORNADOES POSSIBLE. THE SQUALL LINE IS EXPECTED TO ENTER SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND NORTHWEST MISSISSIPPI NEAR OR SHORTLY AFTER SUNSET...AND REACH EASTERN MISSISSIPPI AROUND MIDNIGHT. THE SQUALL LINE IS EXPECTED TO WEAKEN AS IT CROSSES MISSISSIPPI...SO THE THREAT FOR SEVERE WEATHER IS GREATEST IN SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND NORTHWEST MISSISSIPPI. ...FLOODING... HEAVY RAIN IS LIKELY WITH THE PASSAGE OF THE SQUALL LINE THIS EVENING AND TONIGHT. AROUND ONE INCH OF RAIN IS EXPECTED IN ONE TO TWO HOURS...WITH LOCALLY HEAVIER AMOUNTS POSSIBLE...WHICH WOULD RESULT IN PONDING OF WATER IN LOW LYING AND POORLY DRAINED AREAS. THE HEAVY RAINFALL WILL ONLY LAST FOR ONE OR TWO HOURS...SO WIDESPREAD FLOODING IS NOT EXPECTED. ...NON PRECIPITATION... SOUTH TO SOUTHEAST WINDS OF 20 TO 30 MPH...WITH A FEW GUSTS UP TO 50 MPH...WILL AFFECT SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI THROUGH THIS EVENING. THE WINDS WILL BECOME SOUTHWESTERLY AND DIMINISH AFTER THE PASSAGE OF THE SQUALL LINE. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072> 074-251200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 200 PM CST SAT FEB 24 2001 ...THUNDERSTORMS... A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...PARTICULARLY IN AREAS WHICH SEE SOME SUNSHINE. ANY STORMS WHICH DEVELOP COULD PRODUCE HAIL...DAMAGING WINDS...OR TORNADOES. THE PRIMARY SEVERE WEATHER THREAT WILL BE LATER THIS EVENING AND TONIGHT AS A SQUALL LINE MOVES THROUGH FROM WEST TO EAST. THE MAIN THREAT WILL BE DAMAGING WINDS...WITH ISOLATED HAIL AND TORNADOES POSSIBLE. THE SQUALL LINE IS EXPECTED TO ENTER SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND NORTHWEST MISSISSIPPI NEAR OR SHORTLY AFTER SUNSET...AND REACH EASTERN MISSISSIPPI AROUND MIDNIGHT. THE SQUALL LINE IS EXPECTED TO WEAKEN AS IT CROSSES MISSISSIPPI...SO THE THREAT FOR SEVERE WEATHER IS GREATEST IN SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND NORTHWEST MISSISSIPPI. ...FLOODING... HEAVY RAIN IS LIKELY WITH THE PASSAGE OF THE SQUALL LINE THIS EVENING AND TONIGHT. AROUND ONE INCH OF RAIN IS EXPECTED IN ONE TO TWO HOURS...WITH LOCALLY HEAVIER AMOUNTS POSSIBLE...WHICH WOULD RESULT IN PONDING OF WATER IN LOW LYING AND POORLY DRAINED AREAS. THE HEAVY RAINFALL WILL ONLY LAST FOR ONE OR TWO HOURS...SO WIDESPREAD FLOODING IS NOT EXPECTED. ...NON PRECIPITATION... SOUTH TO SOUTHEAST WINDS OF 20 TO 30 MPH...WITH A FEW GUSTS UP TO 50 MPH...WILL AFFECT SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI THROUGH THIS EVENING. THE WINDS WILL BECOME SOUTHWESTERLY AND DIMINISH AFTER THE PASSAGE OF THE SQUALL LINE. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The national radar mosaic for the moment the first event began.
2 tornado. Local standard time, as filed.
This tornado touched down as an F0 tornado in extreme northwest Washington County and moved across a cotton field. The tornado quickly moved into southwest Bolivar County about three miles west of Lamont. The storm moved across the community of Benoit and then about two miles west of Cleveland. The tornado continued on a northeasterly path until dissipating about one mile east of Merigold near the Sunflower County line. The tornado was rated as strong as an F2 in portions of Bolivar County. Damage in the tornado path in Bolivar County included: three houses destroyed, two houses with major damage, five houses with minor damage, and a mobile home destroyed. One small church was destroyed, about two miles east of Benoit. The airplane hangar on a small airstrip near Scott was destroyed, including four small planes inside the hangar. One of the planes was blown at least one half mile from where it had been located in the hangar. At least three businesses sustained serious damage. No serious injuries were reported in the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2001Every state in 2001This day in weather historyThe tornado archive for Mississippi, 2001Warnings in Mississippi, February 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5233170, 5233171.